Georgia, 2005

Hail and Damaging Winds in Georgia, August 22, 2005

August 22, 2005 · NWS FFC · 10 events in 9 counties and zones

6 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 2:09 PM EST, 1 minute earlier.

Area forecast discussion, Aug 22, 2:09 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT MON AUG 22 2005

.SHORT TERM...
THE UPPER LEVEL RIDGE THAT HAD PROVIDED US WITH HOT...HUMID DAYS
THIS PAST WEEKEND WILL BECOME CENTERED OVER THE CENTRAL U.S. BY
TONIGHT. A WEAK SURFACE FRONT LOCATED OVER EAST CENTRAL GEORGIA
WILL PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THIS EVENING AND
AGAIN TOMORROW AFTERNOON BEFORE IT SLIDES SOUTH ON THURSDAY AS
SURFACE HIGH PRESSURE OVER THE NORTHEAST BUILDS DOWN THE MID
ATLANTIC STATES. MODELS ARE ALL INDICATING SOME COOLING ALOFT
BEGINNING TOMORROW WHICH WILL KEEP HEAT INDICES BELOW HEAT ADVISORY
CRITERIA. WILL CONTINUE CURRENT HEAT ADVISORY THROUGH 6 PM THIS
EVENING ACROSS SOUTHERN PORTIONS OF FORECAST AREA.

.LONG TERM...
GFS ADVERTISING SOME DRIER AIR FILTERING INTO FORECAST AREA AS
SURFACE FRONT SLIDES SOUTHWARD AND SURFACE HIGH BUILDS INTO NORTH
GEORGIA. STILL SOME UNCERTAINTY AS TO WHETHER FRONTAL BOUNDARY
WILL SLIDE SOUTHWARD. FOR NOW WILL CONTINUE LOW CHANCE OVER
CENTRAL AREAS ON FRIDAY...WITH ISOLATED CONVECTION SATURDAY AND
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  89  73  89 /  30  40  20  40
ATHENS          73  89  71  88 /  40  50  30  40
GAINESVILLE     72  85  70  86 /  40  50  20  50
ROME            72  90  72  92 /  40  50  20  50
COLUMBUS        76  92  75  94 /  30  40  20  40
MACON           75  92  74  93 /  40  50  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM MONDAY FOR GAZ039-GAZ049-GAZ050-GAZ051-
GAZ060-GAZ061-GAZ062-GAZ069-GAZ071-GAZ072-GAZ073-GAZ074-GAZ075-
GAZ076-GAZ078-GAZ079-GAZ080-GAZ081-GAZ082-GAZ083-GAZ084-GAZ085-
GAZ086-GAZ089-GAZ090-GAZ091-GAZ092-GAZ093-GAZ094-GAZ095-GAZ096-
GAZ097-GAZ098-GAZ102-GAZ103-GAZ104-GAZ105-GAZ106-GAZ107-GAZ108-
GAZ109-GAZ110-GAZ111-GAZ112-GAZ113.

&&

12
Hazardous weather outlook, Aug 22, 5:00 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON AUG 22 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

..ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A LARGE UPPER HIGH OVER GEORGIA WILL DRIFT WESTWARD. A WEAK NEARLY
STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON TO AUGUSTA.
A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.

.DISCUSSION...
THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST
COUPLE OF DAYS WILL RETREAT WESTWARD. THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR
THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL
BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD
ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST
LIKELY DURING THE HEAT OF THE DAY BETWEEN 2 PM AND 8 PM.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY AND
AGAIN ON SUNDAY.

The radar

The Robins AFB radar (KJGX), 90 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 22, 2:10 PM EST
Where
Sumter County, Andersonville
Measured
36 kt (41 mph) estimated gust
Property damage
$750
Reported by
GOVT OFFICIAL
Coordinates
32.200, -84.133

The Sumter County 911 Center reported that three trees were down in the area.

Hail, Crisp

When
August 22, 2:58 PM EST
Where
Crisp County, 3 mi E of Cordele
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.967, -83.733

The Crisp County 911 Center reported penny-sized hail.

Thunderstorm Wind, Jefferson

When
August 22, 3:38 PM EST
Where
Jefferson County, Louisville
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.000, -82.400

The Jefferson County 911 Center reported that a couple of power lines were blown down.

Thunderstorm Wind, Muscogee

When
August 22, 4:30 PM EST
Where
Muscogee County, Columbus
Measured
31 kt (36 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.483, -84.967

The Muscogee County 911 Center reported that one tree was blown down. Minor street flooding was also reported in the city.

Thunderstorm Wind, Toombs

When
August 22, 5:00 PM EST
Where
Toombs County, Vidalia
Measured
62 kt (71 mph) measured gust
Property damage
$6,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.217, -82.417

The Federal Aviation Administration (FAA) Automated Weather Observation Station (AWOS) at the Vidalia airport recorded a wind gust of 62 knots or 71 mph. The Toombs County Emergency Management Director reported that the wind gust blew shopping carts about the Vidalia Wal Mart parking lot, located adjacent to the airport, one of which rammed into a Dodge pickup truck damaging the vehicle. At a nearby technical institute, a large oak tree was blown down and a picnic umbrella was dislodged from its anchor causing damage to three nearby vehicles.

Hail, Hall

When
August 22, 5:34 PM EST to 5:44 PM EST
Where
Hall County, Clermont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -83.767

The public reported penny to quarter-sized hail. All together it hailed for approximately five minutes.

Thunderstorm Wind, Putnam

When
August 22, 5:45 PM EST
Where
Putnam County, 3 mi ENE of Rudden
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.450, -83.283

The Lake Oconee News reported that thunderstorm winds blew down a number of trees in the far northeast part of the county. Several homes near Lake Oconee were damaged by fallen trees. Most of the damage was minor, however.

Hail, Bibb

When
August 22, 6:50 PM EST
Where
Bibb County, 6 mi WSW of Macon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.783, -83.750

The public reported penny-sized hail at the intersection of Interstate 475 and U.S. Highway 80.

Thunderstorm Wind, Bibb

When
August 22, 6:50 PM EST
Where
Bibb County, Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.817, -83.650

The Macon Telegraph reported that a number of trees and power lines were brought down by thundertorm winds. About 2000 residents of the city were left without power following the storm.

Lightning, Barrow

When
August 22, 7:15 PM EST
Where
Barrow County, 3 mi ENE of Winder
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The public reported that lightning struck a tree adjacent to a home. Minor damage was reported to the home as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475691, 5475696, 5475692, 5475693, 5475697, 5475694, 5475699, 5475695, 5475698, 5475700.